Maryland, 2016High Wind in Maryland, November 21, 2016
November 21, 2016 · NWS LWX · 1 event in 1 county or zone
Strong low remained over eastern Canada. A strong pressure gradient between the low and high pressure over the Midwest led to high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low remained over eastern Canada. A strong pressure gradient between the low and high pressure over the Midwest led to high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 21, 3:51 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Nov 21, 3:51 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
351 AM EST Mon Nov 21 2016
.SYNOPSIS...Low pressure over southern Quebec will continue to
cause blustery conditions through today. High pressure will build
over the region tonight through Tuesday night and move offshore
Wednesday. A cold front will pass through Thanksgiving day.
&&
.NEAR TERM /THROUGH TONIGHT/...Tight pressure gradient will remain
across the local area through today but some weakening of winds
aloft will begin to occur later today. Aircraft data shows a low-
level jet extending from central PA sewd through the Baltimore
area with speeds as high as 50-kt. Have extended wind advzy for
the mtns and along the PA border where NSSL-WRF ARW synthetic
imagery shows the strongest subsidence and European ensembles show
high prob of 40-kt gusts or greater. Temps about a deg or two
cooler than yday. Snow showers over the mtns will diminish as
subsidence inversion strengthens.
Winds will finally diminish tonight as pressure gradient relaxes
as high pressure begins to build and nocturnal inversion sets up.
Temps tonight only a deg or two colder than today's.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...High pressure
builds overhead Tue through Tue night. Cold with lows in the 20s.
High pressure begins to move offshore Wed afternoon. A slow warm up
occurs Wed as shortwave-ridge builds in ahead of next s/w trough
over the upper Midwest. Have rain showers moving into western
areas by day's end with likely prob of showers Wed night. Very
little or no concern for any wintry precip.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...Low pressure will be located
over the Great Lakes Thursday morning. There is some model spread
about how this system will translate eastward -- i.e. the
development of a secondary low along the coast -- as well as how
much moisture will be associated with it. At this time, there is
support for a chance of light showers through at least the first
half of Thanksgiving.
The end of the week will be marked by low amplitude flow in the
upper atmosphere and a quick succession of troughs and ridges.
As such, there could be some minor timing differences, but on the
whole, the forecast looks to be mostly dry into the weekend.
However, the western upslope areas could see some snow
showers with the Friday night trough. High pressure will build
overhead by Saturday night and Sunday. With weak baroclinicity in
this pattern, temperatures shouldn't stray too far from normal for
the end of the week and weekend.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Gusts 30-35kt through this afternoon diminishing after sunset. No
cigs or vsbys restrictions. Rain showers likely Wed night ahead of
next front.
Sub-VFR conditions will remain possible throughout at least a
portion of Thanksgiving Day as low pressure brings lower clouds and
possible showers. VFR expected for Friday.
&&
.MARINE...Gale force winds will continue through this afternoon
with SCA conditions through Tue.
With low pressure in the vicinity Thursday, winds may approach SCA
criteria, but confidence about the evolution of this system is low
at this time. Lighter winds are expected by daytime Friday with
brief high pressure, although another weak low will approach Friday
night.
&&
.FIRE WEATHER...Observations from ASOS sites indicated that Rh
failed to meet/reach the Rh RFW criteria yesterday, although some
of the typical suspicious AWOS did fall below 30%. Also, a look at
previous model runs indicate that the 20/00Z ECMWF run nailed the
RH forecast almost perfectly and the latest run shows Rh will fail
to reach the criteria where winds are expected to be the strongest.
Given that the lowest Rh's are not likely to overlap the strongest
winds and vice versa, have cancelled the fire weather watch and
issue a special weather statement instead for elevated fire
danger.
Fire activity...A high resolution VIIRS pass at 0730Z showed two
distinct hotspots one over Nelson county and a more significant
hotter one over Amherst county in RNK's CWA indicative of active
fires in those two counties.
&&
.TIDES/COASTAL FLOODING...Blowout tides expected through Tue with
water levels 1 to 2 below astronomical levels.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 6 AM EST early this morning for DCZ001.
MD...Wind Advisory until 6 AM EST early this morning for MDZ013-014-
503-504.
Wind Advisory until 5 PM EST this afternoon for MDZ003>006-011-
501-502-505>508.
VA...Wind Advisory until 6 AM EST early this morning for VAZ025>031-
040-052>054-501-505>508.
Wind Advisory until 5 PM EST this afternoon for VAZ503-504.
WV...Wind Advisory until 6 AM EST early this morning for WVZ053.
Wind Advisory until 5 PM EST this afternoon for WVZ050>052-055-
501>506.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EST
Tuesday for ANZ530>532-538>540.
Gale Warning until 6 PM EST this evening for ANZ530>532-
538>540.
Small Craft Advisory until 6 PM EST this evening for ANZ535-
536.
Gale Warning until 6 AM EST early this morning for ANZ535-536.
Small Craft Advisory from noon today to 6 AM EST Tuesday for
ANZ533-534-537-541>543.
Gale Warning until noon EST today for ANZ533-534-537-541>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...ADS/LFR
MARINE...ADS/LFR
FIRE WEATHER...LFR
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Nov 21, 12:44 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 AM EST MON NOV 21 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1244 AM EST MON NOV 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT.
A WIND ADVISORY IS IN EFFECT THROUGH 6 AM FOR PORTIONS OF THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A GALE WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC MONDAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY FOR CENTRAL AND
SOUTHERN MARYLAND AND NORTHERN VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211300-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1244 AM EST MON NOV 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 6 AM FOR THE OUTLOOK AREA
EXCLUDING THE CENTRAL VIRGINIA FOOTHILLS AND PIEDMONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY FOR NORTHERN
VIRGINIA.
THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO MONDAY FOR THE
RIDGE TOPS OF THE ALLEGHENY HIGHLANDS AND BLUE RIDGE
MOUNTAINS...AS WELL AS NORTH CENTRAL AND NORTHEAST MARYLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Frederick
- When
- November 21, 5:17 AM EST
- Where
- Frederick forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A wind gust of 67 mph was reported at Camp David.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, November 21, 2016$150,000 · 3 events
- Winter Weather in Wyoming, November 21 to 22, 201616 events
- Winter Storm in Colorado, November 21 to 22, 20161 event
- Flash Flood in Arizona, November 21, 2016$1,000 · 1 event
- Flood in Puerto Rico, November 21, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667642.